Thunderstorm Wind, Fremont
- When
- August 15, 3:00 PM MST to 3:07 PM MST
- Where
- Fremont County, Riverton Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.070, -108.450
A high based thunderstorm produced wind gusts as high as 68 mph at the Riverton airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A high based thunderstorm produced wind gusts as high as 68 mph at the Riverton airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 15, 11:55 AM MST, 3 hours 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 1255 PM MDT Fri Aug 15 2025 .KEY MESSAGES... - Afternoon showers and thunderstorms return across much of the Cowboy State today. - Frequent lightning and strong gusty outflow winds will be the main concern nearby any developing storms. - Daily chances for afternoon showers and thunderstorms persist into the weekend. - The upcoming week looks to see hot and dry conditions return with little to no chances for precipitation. && .UPDATE... Issued at 1254 PM MDT Fri Aug 15 2025 The forecast remains mostly unchanged across the Cowboy State today. One new update is an air quality alert that has been issued for all of the Bighorn Basin through Saturday afternoon. This is due to the increasing Red Canyon Fire just east of Thermopolis that has been producing large smoke plumes. The smoke from this fire has stagnated across the basin which has lead to the issuance of an air quality alert. Monsoonal moisture will once again attempt to trickle into the region fueling scattered shower and thunderstorm development this afternoon and evening. Highs look to be right around seasonable values with temperatures in the upper 80s to low 90s east of the Divide and around 80 west of the Divide. Showers and thunderstorms look to start developing shortly after 1300 local time. Precipitation will gradually shift east through the afternoon before eventually dissipating through the evening hours into the early morning hours on Saturday. The main concern today will be strong gusty outflow winds possibly of 50 or more mph nearby any developing storms. Also frequent cloud to ground lightning is likely and due to the overall dryness of the atmosphere this may lead to fire start concerns. As a result of the limited moisture across the region most location will see virga showers and dry thunderstorms. That being said there still will be some areas that see a quick shower with moisture making it to the surface. However, the amount of liquid making it to the surface will be far from enough to make an impact on the drought conditions seen across much of the state. Daily chances for showers and thunderstorms continue into the weekend with moisture gradually increasing each day with as more monsoonal moisture is ushered into the region. Temperatures remain mostly unchanged through this period with seasonal to slightly above normal values. The long range forecast remains mostly unchanged as well with models continuing to indicate a return of dry and hot weather for much of the upcoming week. The current forecast is showing temperatures returning to the mid to upper 90s east of the Divide and low 90s west of the Divide by the middle of next week. This will need to be monitored as the dry and hot conditions may lead to another period of elevated to near critical fire weather conditions. Fortunately winds are looking to be mostly marginal which would likely limit any critical fire weather conditions. && .DISCUSSION... Issued at 137 AM MDT Fri Aug 15 2025 High pressure to the east continues to shift eastwards today, allowing continued moisture to move into the area. Shortwave energy moving through will bring the chance for showers and thunderstorms today. In summary, today looks similar to the past two days. A few lingering showers will make it to sunrise today. Hi-res models are then in good agreement on a push of moisture associated with the shortwave moving into southwest Wyoming between 9am and 11am MDT. Accordingly, shower and thunderstorm chances will occur, starting in southwest Wyoming and spreading northeastwards through the day. Chances then continue into the evening, decreasing through Friday night. Like the previous two days, showers and thunderstorms will likely be widespread in coverage, so have once again included a broad 15 percent chance to all areas today, with higher chances in locations where hi-res models agree. Wind gusts 30 to 40 mph are possible with any storms, though gusts over 40 mph are possible with stronger storms. Even with increasing moisture, the majority of storms are expected to be on the drier side when it comes to liquid accumulations, with the continued risk of dry, or nearly dry, thunderstorms. For fire weather concerns, there is a little less today as the increased moisture brings relative humidities (RH) up slightly. The overall synoptic winds are also a little less today. However, localized elevated fire weather conditions are likely to occur today around any thunderstorms due to lightning risk and gusty outflow winds, in additional to lack of rain accumulations. For Saturday, the upper-level pattern remains similar. Shower and thunderstorm chances once again occur, with lightning and gusty outflow winds contributing to fire weather concerns again. Much the same for Sunday, though the moisture over the area will be decreasing, so storms may not be as widespread and would be more confined along and west of the Divide (though there could be chances eastwards too). High pressure begins to build back in next week, with rain chances significantly decreasing and temperatures increasing. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1122 AM MDT Fri Aug 15 2025 Showers and thunderstorms are still expected to develop in the next couple hours,and should be spreading quickly northeast. Coverage today may be somewhat more limited, so only adjusted a couple sites over to TEMPO groups for the day. Main threat remains gusty and variable winds in their vicinity. Winds outside any thunderstorms should remain below 15 kts at all sites. Some lingering midlevel clouds may remain overnight, likely around 15000. Saturday will be similar to today, with light winds in the morning, and thunderstorms in the afternoon. && .RIW WATCHES/WARNINGS/ADVISORIES... Air Quality Alert until 1 PM MDT Saturday for WYZ003>006-008. && UPDATE...Dziewaltowski DISCUSSION...Wittmann AVIATION...Straub
Hazardous Weather Outlook National Weather Service Riverton WY 140 AM MDT Fri Aug 15 2025 WYZ001>020-022>030-161300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 140 AM MDT Fri Aug 15 2025 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Chances for showers and thunderstorms late morning through tonight. Gusty outflow winds is the primary hazard for this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Saturday and Sunday...A chance of afternoon and evening thunderstorms each day. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement National Weather Service Riverton WY 222 PM MDT Fri Aug 15 2025 WYZ003>006-010-011-016>020-022-025>030-160200- Cody Foothills-North Bighorn Basin-Southwest Bighorn Basin- Southeast Bighorn Basin-Northeast Johnson County- Southeast Johnson County-Upper Wind River Basin-Wind River Basin- Lander Foothills-Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain- Upper Green River Basin Foothills-Upper Green River Basin- South Lincoln County-Rock Springs and Green River-Flaming Gorge- East Sweetwater County- Including the cities of Clark, Cody, Meeteetse, Basin, Greybull, Lovell, Powell, Shell, Thermopolis, Ten Sleep, Worland, Buffalo, Kaycee, Dubois, Riverton, Shoshoni, Lander, Jeffrey City, Casper, Pinedale, La Barge, Big Piney, Farson, Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter 222 PM MDT Fri Aug 15 2025 ...Gusty Outflow Winds 40 to 50 mph through 8 PM Friday... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Outflow wind gusts 40 to 50 mph with a few gusts of 55 mph or more possible. * WHERE...Lower elevations across Johnson, Natrona, Fremont, Sweetwater, Sublette, and southern Lincoln Counties as well as the Bighorn Basin. * WHEN...Through 8 PM Friday. * ADDITIONAL DETAILS...Scattered high-based showers and thunderstorms will continue to develop and spread across much of central and southern Wyoming Friday afternoon and evening. Any of these showers and storms will be capable of producing outflow wind gusts of 40 to 50 mph with occasional gusts around 55 mph.
The Riverton/Lander radar (KRIW), 2 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292307.